Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 1997, 7:02 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1997, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 19, 1997, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:25 PM CDT | Thunderstorm Wind | Athens, IL | Thunderstorm winds blew a tent over in a park in Athens resulting in a minor injury to one person. Also, numerous power lines and tree limbs were blown down. No other injuries were reported and no damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 200005 RRA SVRSPI ILC129-167-200045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 702 PM CDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD COUNTY IN CENTRAL ILLINOIS NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 745 PM CDT * SOME LOCATIONS AFFECTED ATHENS FANCY PRAIRIE WILLIAMSVILLE SHERMAN * AT 701 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FANCY PRAIRIE TO JUST NORTH OF GREENVIEW...MOVING SOUTH AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BYRD/PLAHMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 19, 2:01 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT SAT JUL 19 1997 18Z SFC ANALYSIS SHOWS SF MEANDERING NW TO SE ACROSS C IL...WITH SLIGHTLY LOWER DEWPTS TO N OF FRONT. PLENTY OF MOISTURE AND INSTABILITY ACROSS AREA AGAIN WITH SOME TRWS DEVLOPING ALONG AND JUST W OF FRONT ALONG MISSISSIPPI RIVER. QUESTION IS...WHEN AND WHERE WILL HEAVIEST RAIN FALL OVERNIGHT. MODELS STILL POINT TO A MCS DEVELOPING OVER MN/NRN IA OVERNIGHT WHICH WILL MAKE ITS WAY SE ALONG FRONT AND INTO CWA TOWARDS DAYBREAK. AS FOR THE REST OF THIS AFTERNOON AND EVENING...WIDELY SCATTERED RW/TRW ACTIVITY A POSSIBILITY UNTIL SUNSET. CURRENT FORECAST LOWS OF UPPER 60S TO LOWER 70S STILL LOOKS GOOD. AS FOR SUNDAY...FRONT WILL BEGIN TO MAKE ITS WAY BACK TO N WITH RW/TRW ACTIVITY DEVELOPING ALONG IT. HIGHS SHOULD BE AROUND 90. PIA 69/90 54 SPI 70/91 44 DEC 69/90 43 CMI 68/89 45 LWV 71/93 43 BYRD
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.